Anticholinergics Worsen Dementia And Increase Dementia Risk
Dementia-like symptoms can be caused by common medications.
Anticholinergics (anti-col-in-er-jik;) are commonly prescribed and over-the-counter medications that have side effects that can worsen existing Alzheimer’s or dementia symptoms.
Even in persons who do not have cognitive impairment, this sort of medication can trigger dementia-like symptoms.
Related Anticholinergics Questions Discussed:
- Why do these Anticholinergics create signs of dementia?
- How do they make you more likely to get dementia?
- Which medications are anticholinergics?
- Most common cognitive and physical adverse effects.
- What should you do if your elderly relative is currently taking these medications?
Why do anticholinergics create symptoms of dementia?
Anticholinergics work by blocking acetylcholine, a neurotransmitter (brain chemical) involved in memory, learning, and muscle function.
Neurotransmitters can be thought of as messengers that carry messages inside the brain and from the brain to the rest of the body.
Because our bodies manufacture less of this neurotransmitter as we become older, older folks have fewer of these messengers.
Furthermore, obstructing it with medicines makes it even more difficult to deliver instructions.
The brain and body will not be able to function normally if instructions aren’t provided.
Dementia symptoms worsen or may appear in seniors without dementia as a result of this.
Anticholinergic medications have been shown to raise the risk of dementia by 54 percent.
Even if a senior does not have Alzheimer’s or dementia, anticholinergic medicines should be avoided.
This is because these medications can raise the risk of dementia in the future.
A study of persons aged 65 and up discovered that those who took an anticholinergic medicine for three years or longer (or in high dosages for a shorter period of time) had a 54 percent increased risk of dementia.
Anticholinergic drugs are those that inhibit the production of choline in the brain.
Which medications are anticholinergics
Anticholinergic medicines include seemingly harmless over-the-counter treatments like antihistamines (like Benadryl) and sleep aids, which may surprise you (like Tylenol PM).
We found a handy list of common medical disorders and the anticholinergic medications often used to treat them from ElderConsult Geriatric Medicine to help you understand which prescription and over-the-counter treatments have anticholinergic effects.
Overactive bladder, sleep problems, coughs, colds, allergies, behavior problems, mental disorders, chronic obstructive pulmonary disease (COPD), and Parkinson’s disease are all examples of medical ailments.
This list may not cover every illness or drug, but it’s a good place to start when trying to figure out if any of your elderly relative’s prescriptions are anticholinergics.
Use this list to have a well-informed discussion with your senior’s doctor about the dangers and advantages of taking that drug.
Most common cognitive and physical adverse effects.
Anticholinergic medicines have adverse effects in addition to inhibiting neurotransmitters.
The following are some of the cognitive adverse effects:
- Short-term memory problems that cause confusion
- Reasoning difficulties
The following are physical side effects:
- Vision is hazy
- Easy to overheat
- Mouth is parched
- Urine retention / constipation
These side effects can aggravate existing dementia symptoms or cause someone who does not have cognitive problems to act as if they have Alzheimer’s or dementia.
What should you do if your senior loved one is on anticholinergic medication?
Important: Never start, stop, or modify the amount of any medications without first consulting your older adult’s doctor; this might result in serious health issues.
The first step is to speak with your doctor as soon as possible about any medication problems. Request that they explain the risks and benefits and give a recommendation.
Because many seniors have a variety of health issues, they may be taking many anticholinergic medications.
While one anticholinergic treatment may not be hazardous, the adverse effects and dosages might pile up over time.
That’s why it’s critical for a doctor to go through all of your older adult’s prescriptions.
Ask their primary doctor to check their whole medication list, including over-the-counter medicines and vitamins, if various doctors are prescribing different drugs.
This could also be a good time for the doctor to safely stop administering medications that are no longer required.